South Carolina, 2016

Hail in South Carolina, May 22, 2016

May 22, 2016 · NWS ILM · 1 event in 1 county or zone

Cold air aloft associated with an upper low to our north spawned clusters of showers and a few thunderstorms that persisted well into the evening. One thunderstorm briefly pulsed to severe levels.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

Cold air aloft associated with an upper low to our north spawned clusters of showers and a few thunderstorms that persisted well into the evening. One thunderstorm briefly pulsed to severe levels.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at May 22, 6:59 PM EST, 2 hours 41 minutes earlier.

Area forecast discussion, May 22, 6:59 PM EST, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
759 PM EDT SUN MAY 22 2016

.SYNOPSIS...
An upper level low will move across the eastern Carolinas tonight
and Monday bringing a chance for showers and thunderstorms. Upper
level ridging will combine with Bermuda high pressure beginning
Tuesday. Mainly dry weather and above normal temperatures will
follow for the middle of the week through next weekend.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
As of 700 PM Sunday...One batch of showers was moving off the Cape
Fear Coast. Another batch was beginning to move into the Lumberton
and Elizabethtown areas. Showers are expected to slowly diminish
through the eve as afternoon heating wanes.

An upper low was positioned across Virginia this evening and will
move into northeast North Carolina by morning. Shortwave energy
rotating around this upper low will pivot across the forecast area
tonight. One spoke of energy just moved offshore early this eve.
The next in the series will move into the eastern Carolinas
overnight. Although lapse rates were steep this afternoon and eve
due to surface heating and cool temps aloft...this will not be the
case overnight. Thus...will go along with the consensus of high
resolution models and show convection ending before midnight and
then redeveloping Mon morning as the pool of coldest air aloft
reaches the area coincident with the onset of surface heating.

Variably cloudy skies tonight. Lows in the mid and upper 50s.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
As of 300 PM Sunday...For Monday, avbl models are in a consensus
with the evolution and now progression of the upper closed low.
Initially on Monday, the upper low will be over the Eastern
Carolinas. It's progged to begin lifting northward with a slow
acceleration during Monday, reaching off the NJ coast by daybreak
Tue. As for sensible wx during Monday thru Monday night, one of the
spokes or mid-level s/w trofs rotating around the closed low, will
push across the FA Monday morning. The upper s/w trof dynamics, the
cold temps aloft with -20 degrees at 500 mb Monday morning, and avbl
moisture, will all combine to produce isolated to scattered
convection, which will be continuing into this time period from the
Near term Period. The morning's insolation will likely be enough for
instability early to mid daytime Mon morning to produce isolated
thunder. With cold temps aloft, thunderstorms may produce pea size
hail along with brief gusty winds. For the remainder of Monday and
Monday night, subsidence aloft in the wake of the exiting s/w trof
should keep a partial lid on any additional convection during Monday
aftn and evening, but wouldn't be surprised if a few convective
cells develop. Temps thru Monday night will continue to run 5 to 10
degrees below normal.

For Tuesday, the upper low will progress further ne, away from the
ILM CWA, reaching off Cape Cod by daybreak Wed. As a result, the FA
will be under a de-amplifying upper trof, and in addition, upper
ridging will be approaching from the west by late Tue. The ILM CWA
will no longer see those "spokes" rotating around the upper low
moving across the FA. Drying thru the atm column will also be
evident as illustrated by the latest various model rh time height
displays for locations across the fa. All of this said, spells no
POPs and a mostly sunny Tuesday and a clear sky Tue night. A warming
trend will ensue, with Max/Min temps reaching normal levels.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
As of 300 PM Sunday...Summer weather for the last week of May as
ridging aloft and Bermuda high pressure at the surface combine
across the southeast. Each day through the extended will feature
above normal temps...widespread mid to upper 80s...although temps
will be a bit cooler at the coast thanks to a sea breeze each
aftn...with lows in the mid 60s. Subsidence beneath the ridge will
preclude even diurnal convection most days...although will maintain
a SCHC Thursday as a weak impulse moves atop the ridge...with enough
subtle height falls and PVA to generate storms Thursday evening.
Otherwise the forecast through the period remains dry and warm. On
Sunday...both the ECM and GFS have a broad low pressure moving
towards the coast embedded in the easterly flow. This could bring
unsettled weather and cooler temperatures...however confidence is
low and will keep pop below mentionable for D7.

&&

.AVIATION /00Z SUNDAY THROUGH FRIDAY/...
As of 00Z...Expect mainly VFR conditions through the TAF period
though there is the possibility of MVFR fog tonight, mainly at the
coastal terminals.  There is also a small chance of showers and
thunderstorms again on Monday afternoon though the probability
is low enough not to warrant inclusion in the terminals attm.
Light, mainly north winds are expected through the valid TAF period.

Extended Outlook...VFR conditions are expected.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
As of 700 PM Sunday...Winds tonight will be from the N and
NNE at 10 to 15 kt. Seas will be 2 to 4 ft. A batch of showers
was moving across mainly the Cape Fear waters early this eve. The
next batch of showers is expected to wane as it approaches the
waters late this eve. Showers are expected to redevelop Mon
morning as an upper low approaches from the N.

SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
As of 300 PM Sunday...Surface Low off Cape Hatteras Monday
morning will track to the north and eventually will get captured
by the upper low also lifting to the north. A weakly tightened sfc
pg initially will yield n winds backing to nw at 10 to
occasionally 15 kt across the NC waters. With the captured low
further departing Monday night thru Tuesday and weak high pressure
settling across the area waters, winds will further back to the
West Mon night into Tue, and SW late Tue into Tue night. The sfc
pg will further relax yielding wind speeds around 10 kt at best.

Significant seas will run basically be around 3 feet. Seas will
subside from 2 to 3 ft at the start of Tue to around 2 ft Tue night.
An ESE ground swell at 8 to occasionally 9 second periods will
dominate the significant seas into Tue with locally produced wind
waves becoming more evident during Tue thru Tue Night.

Convection will be ongoing Monday morning. Any of the isolated
thunderstorms that occur will be capable of producing brief wind
gusts up to 25 kt, and even pea size hail along the immediate coast
only.

LONG TERM /WEDNESDAY THROUGH FRIDAY/...
AS of 300 PM Sunday...Bermuda high pressure will dominate the
synoptic regime through the end of the week. This drives
persistent S/SW winds across the waters...and as the gradient
remains light...speeds will peak around 10 kt each day. Seas
within this regime will be rather uniform through the period...2-3
ft with a 2 ft/8 sec SE wave and 2 ft/4 sec SW wave comprising the
spectrum.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

NEAR TERM...RJD
SHORT TERM...DCH
LONG TERM...JDW
AVIATION...RAN
Hazardous weather outlook, May 22, 6:10 PM EST, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
710 PM EDT SUN MAY 22 2016

NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-053>056-232315-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-COASTAL PENDER-
INLAND NEW HANOVER-COASTAL NEW HANOVER-INLAND BRUNSWICK-
COASTAL BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-INLAND HORRY-COASTAL HORRY-INLAND GEORGETOWN-
COASTAL GEORGETOWN-
710 PM EDT SUN MAY 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-254-256-232315-
COASTAL WATERS FROM SURF CITY TO CAPE FEAR NC OUT 20 NM-
COASTAL WATERS FROM CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
COASTAL WATERS FROM LITTLE RIVER INLET TO MURRELLS INLET SC OUT
20 NM-
COASTAL WATERS FROM MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT
20 NM-
710 PM EDT SUN MAY 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

27

In the hours before

Special weather statement, May 22, 4:06 PM EST, 5 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
506 PM EDT SUN MAY 22 2016

NCZ099-109-110-222200-
COASTAL BRUNSWICK-COLUMBUS-INLAND BRUNSWICK-
506 PM EDT SUN MAY 22 2016

...A SHOWER WILL AFFECT SOUTH CENTRAL COLUMBUS AND SOUTHERN BRUNSWICK
COUNTIES...

AT 506 PM EDT...A SHOWER WAS OVER BUGHILL...OR 15 MILES NORTH OF
LITTLE RIVER...MOVING SOUTHEAST AT 30 MPH.

PEA SIZE HAIL IS POSSIBLE WITH THIS SHOWER.

LOCATIONS IMPACTED INCLUDE...
OAK ISLAND...SHALLOTTE...SUNSET BEACH...HOLDEN BEACH...OCEAN ISLE BEACH...
CASWELL BEACH...OCEAN CREST PIER...YAUPON BEACH...IREDELL...ST. JAMES...
CAROLINA SHORES...CALABASH...SUPPLY...FREELAND...OLD DOCK...PIREWAY...
DULAH...CIVIE TOWN...BUGHILL AND RUSSTOWN.

THIS INCLUDES US ROUTE 17 IN BRUNSWICK COUNTY BETWEEN MILE MARKERS 1
AND 24.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

LAT...LON 3389 7799 3388 7802 3389 7803 3391 7812
      3391 7826 3390 7837 3385 7854 3393 7863
      3408 7876 3423 7857
TIME...MOT...LOC 2106Z 308DEG 24KT 3410 7863

JDW
Special weather statement, May 22, 9:07 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
1007 PM EDT SUN MAY 22 2016

SCZ017-023-024-032-033-053-230315-
MARION-FLORENCE-DILLON-MARLBORO-INLAND HORRY-DARLINGTON-
1007 PM EDT SUN MAY 22 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL FLORENCE...SOUTH CENTRAL
MARLBORO...WEST CENTRAL HORRY...EAST CENTRAL DARLINGTON...MARION AND
SOUTHWESTERN DILLON COUNTIES...

AT 1007 PM EDT...A STRONG THUNDERSTORM WAS NEAR MECHANICSVILLE...OR 11
MILES EAST OF DARLINGTON...MOVING SOUTHEAST AT 35 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MARION...JOHNSONVILLE...PAMPLICO...QUINBY...SELLERS...POSTON...KINGSBURG...
GRESHAM...EVERGREEN...BLUE BRICK...GALIVANTS FERRY...MARS BLUFF...BRITTONS
NECK...CLAUSSEN...RAINS...HYMAN...MECHANICSVILLE...OAK GROVE...HANNAH AND
AYNOR.

THIS INCLUDES INTERSTATE 95 IN SOUTH CAROLINA BETWEEN MILE MARKERS
168 AND 181.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

LAT...LON 3447 7971 3399 7905 3379 7954 3380 7959
      3443 7981
TIME...MOT...LOC 0207Z 328DEG 30KT 3433 7967

III

The radar

The Wilmington radar (KLTX), 98 km away, was scanning. The volume nearest the first event began at 02:39 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Marion

When
May 22, 9:40 PM EST to 9:41 PM EST
Where
Marion County, 2.74 mi W of West Marion
Measured
1.75 in hail
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
34.179, -79.468

Hail to the size of golf balls was reported near the intersection of U.S. 76 and Laughlin Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2016Every state in 2016This day in weather historyWarnings in South Carolina, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 634638.